Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 250, NWS Atlanta, GA

September 4, 2014Henry County, Rockdale County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 4, 2014, 5:32 PM EDT for Henry County, Rockdale County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2014, 5:32 PM EDT (21:32 UTC)
Expired
Sep 4, 2014, 6:00 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Henry County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS52 KFFC 042132
SVRFFC
GAC151-247-042200-
/O.NEW.KFFC.SV.W.0250.140904T2132Z-140904T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT THU SEP 4 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HENRY COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHWESTERN ROCKDALE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 600 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR MCDONOUGH...MOVING NORTHWEST AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STOCKBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6 OR TWEET US YOUR REPORT AT NWSATLANTA.

&&

LAT...LON 3354 8429 3364 8415 3361 8412 3364 8410
      3364 8407 3348 8404 3340 8418 3350 8428
      3353 8428
TIME...MOT...LOC 2132Z 138DEG 6KT 3350 8413

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:33 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 4, 3:33 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
333 PM EDT THU SEP 4 2014

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
VORT MAX THAT HELPED INCREASE CONVECTION YESTERDAY...HAS SPLIT WITH
A PORTION MOVING NE OF THE AREA AND ANOTHER RETROGRADING TO THE
WEST. STILL EXPECT SCATTERED CONVECTION THROUGH THIS EVENING...BUT
AGAIN SHOULD SEE A DECREASE IN ACTIVITY OVERNIGHT. REMAIN ON THE
WESTERN EDGE OF THE ATLANTIC RIDGE AND DEEP...TROPICAL MOISTURE WILL
REMAIN IN PLACE THROUGH THE SHORT TERM. RESULT IS DIURNAL CONVECTION
IN THE AFTERNOON INTO THE FIRST HALF OF THE NIGHT. WITH ANY SLOW
MOVING STORMS...FLASH FLOODING IS STILL POSSIBLE. WITH INSTABILITY
AROUND 2000 J/KG...ALSO A FEW STRONG TO SEVERE STORMS REMAIN
POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WIND.

WITH CLOUDS EXPECTED...CONTINUED TO GO ON THE HIGHER SIDE OF
GUIDANCE FOR OVERNIGHT LOWS. STILL CONSIDERABLE DIFFERENCE IN MAX
TEMP GUIDANCE FOR TOMORROW AND FORECAST MAX TEMPS ARE NEAR A BLEND.

11

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS REMAIN CONSISTENT WITH RECENT PREVIOUS RUNS
SHOWING A GENERAL WEAKENING OF THE UPPER RIDGE RESULTING IN A FAIRLY
FLAT UPPER-LEVEL PATTERN THROUGH THE PERIOD. MOISTURE ALSO REMAINS
ABUNDANT THROUGH THE FORECAST. CURRENT LONG TERM FORECAST GRIDS
REFLECT THIS WELL AND MINIMAL CHANGES WERE MADE AT THIS TIME. PLEASE
SEE THE PREVIOUS LONG TERM FORECAST DISCUSSION BELOW.

20

PREVIOUS LONG TERM DISCUSSION /FRIDAY NIGHT THROUGH WEDNESDAY/...

MOIST ATMOSPHERE REMAINS IN PLACE AT THE START OF THE PERIOD.
UPPER TROUGH DEEPENS INTO THE NORTHEAST STATES LATE SATURDAY INTO
SUNDAY AND LOOKS LIKE A FRONTAL BOUNDARY GETS PUSHED INTO NORTH
GA. HOWEVER...A MOIST AIR MASS CONTINUES ACROSS THE FORECAST AREA
EVEN WITH THE FRONTAL BOUNDARY. HIGH PRESSURE THEN PUSHES INTO
NORTH GA...SETTING UP A WEDGE INTO THE FIRST OF THE WEEK. IN
GENERAL HAVE KEPT MOSTLY CHANCE POPS ACROSS NORTH AND CENTRAL GA
THROUGH THE PERIOD. HAVE KEPT POPS A BIT HIGHER...GOOD
CHANCE...FOR SUNDAY INTO MONDAY VICINITY OF BACKDOOR FRONT AND AN
INCREASE IN ATLANTIC MOISTURE. TEMPERATURES NOT AS WARM AFTER THE
WEEKEND WITH WEAKENING OF THE UPPER RIDGE AND INCREASING LOWER
LEVEL EASTERLY FLOW.

41

&&

AVIATION...
18Z UPDATE...
BIGGEST CHALLENGE AGAIN TODAY IS TIMING OF CONVECTION AT THE TAF
SITES. HAVE ALREADY SEEN DEVELOPMENT AFFECT ATL AND AHN. THINK
STORMS WILL CONTINUE INTO EARLY EVENING...THEN CHANCES WILL BEGIN
TO DECREASE. WITH PRECIPITATION TODAY...EXPECT LOW STRATUS TO
OCCUR AT MOST SITES AGAIN TOMORROW MORNING. LEAST CONFIDENT ON THE
STRATUS AT MCN AND CSG.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS DUE TO THUNDERSTORMS IMPACTING
VSBY...WIND AND CIGS.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  90  70  90 /  40  30  30  40
ATLANTA         72  88  72  89 /  50  40  30  40
BLAIRSVILLE     66  81  66  84 /  40  40  40  40
CARTERSVILLE    69  88  69  89 /  40  40  30  40
COLUMBUS        71  91  73  92 /  50  30  30  40
GAINESVILLE     70  86  70  88 /  40  40  30  40
MACON           70  90  70  92 /  40  50  20  40
ROME            69  89  69  89 /  40  40  30  40
PEACHTREE CITY  69  87  68  89 /  50  40  30  40
VIDALIA         73  91  73  90 /  30  50  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...11
LONG TERM....20
AVIATION...11
Hazardous weather outlook, Sep 4, 4:39 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 AM EDT THU SEP 4 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
439 AM EDT THU SEP 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY INTO
TONIGHT.

LOCALIZED FLASH FLOODING WITH SLOW MOVING OR TRAINING
STORMS AND SOME ENHANCED DOWNBURST WINDS ARE POSSIBLE AND CANNOT
RULE OUT ISOLATED SEVERE DEVELOPMENT THIS AFTERNOON INTO EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD...MAINLY IN THE AFTERNOON AND EVENING. SOME OF THE STORMS
COULD BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 4, 2:20 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT THU SEP 4 2014

GAZ069-071-081-041845-
220 PM EDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN MONROE...UPSON
AND CRAWFORD COUNTIES UNTIL 245 PM EDT...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KNOXVILLE...MOVING NORTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
MONROE...UPSON AND CRAWFORD COUNTIES THROUGH 245 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE SANDY POINT...HORNS...
KNOXVILLE...ROBERTA...MUSELLA...RUSSELLVILLE...CULLODEN AND LOGTOWN.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3288 8423 3296 8392 3268 8388 3264 8405
TIME...MOT...LOC 1820Z 159DEG 12KT 3275 8401
Local storm report, Sep 4, 2:45 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     LIGHTNING        3 W BUFORD DAM-LAKE LAN 34.15N  84.12W
09/03/2014                   FORSYTH            GA   EMERGENCY MNGR

            LIGHTNING STRUCK 10 INDIVIDUAL RESIDENCES RESULTING IN
            4 STRUCTURE FIRES.

&&

EVENT NUMBER FFC1400874

20
Local storm report, Sep 4, 2:47 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EDT THU SEP 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 W BUFORD DAM-LAKE LAN 34.15N  84.12W
09/03/2014                   FORSYTH            GA   EMERGENCY MNGR

            2 TREES BLOWN DOWN RESULTING IN DOWNED POWER LINES.

&&

EVENT NUMBER FFC1400875

20
Special weather statement, Sep 4, 5:18 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
518 PM EDT THU SEP 4 2014

GAZ057-042200-
518 PM EDT THU SEP 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN HENRY COUNTY
UNTIL 600 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCDONOUGH...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS HENRY
COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE BLACKSVILLE...OLA...MCDONOUGH...FLIPPEN...KELLEYTOWN...EAGLES
LANDING AND STOCKBRIDGE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3355 8426 3358 8426 3364 8418 3356 8413
      3357 8411 3355 8408 3346 8401 3336 8411
      3349 8428 3353 8428 3355 8429
TIME...MOT...LOC 2118Z 138DEG 10KT 3348 8412

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:22 PM EDTSpecial Weather StatementFFCWilkinson38 min
Sep 3, 8:59 PM EDTSpecial Weather StatementFFCWilkinson61 min
Sep 3, 9:03 PM EDTSpecial Weather StatementFFCDawson57 min
Sep 3, 10:03 PM EDTSpecial Weather StatementFFCDeKalb42 min
Sep 3, 10:11 PM EDTSpecial Weather StatementFFCWarren49 min
Sep 4, 2:20 PM EDTSpecial Weather StatementFFCCrawford25 min
Sep 4, 5:18 PM EDTSpecial Weather StatementFFCHenry42 min
Sep 4, 5:36 PM EDTSpecial Weather StatementFFCWebster39 min
Sep 4, 5:45 PM EDTSpecial Weather StatementFFCRockdale30 min
Sep 4, 7:13 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee47 min
Sep 4, 7:44 PM EDTSpecial Weather StatementFFCMuscogee46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.